North Carolina, 2016Flood in North Carolina, February 4, 2016
February 4, 2016 · NWS ILM · 1 event in 1 county or zone
A cold front produced slow moving storms and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced slow moving storms and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 4, 6:55 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Feb 4, 6:55 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
655 PM EST THU FEB 4 2016
.SYNOPSIS...
SEVERAL WAVES OF LOW PRESSURE WILL CAUSE A COLD FRONT TO DRIFT
SLOWLY ACROSS THE EASTERN CAROLINAS AND OFFSHORE THIS EVENING.
THE LAST OF THESE WAVES WILL INTENSIFY OFF THE NORTH CAROLINA
COAST OVERNIGHT. COOL HIGH PRESSURE WILL ARRIVE FRIDAY AND PERSIST
THROUGH SATURDAY. LOW PRESSURE WILL DEVELOP OFFSHORE LATE SATURDAY
AND QUICKLY MOVE OFF TO THE NORTHEAST. THIS SYSTEM WILL BRING A
QUICK BOUT OF RAIN WITH JUST A SMALL CHANCE OF SNOW MIXING IN.
ARCTIC AIR WILL ARRIVE FOR THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 7 PM THURSDAY...CURRENTLY ONLY WIDESPREAD LIGHT RAIN MAINLY
EAST OF A ELIZABETHTOWN TO ANDREWS LINE. PRECIPITATION MORE
SCATTERED TO THE WEST OF THIS LINE. THE SURFACE ANALYSIS IS
SHOWING THE SURFACE LOW SOUTHEAST OF CHARLESTON JUST BELOW 1013
MB ALONG THE COLD FRONT. THE 22 UTC RAP/HRRR MODELS SHOW THE LOW
SLOWLY SHIFTING TO THE NORTH BUT REMAINING AT OR ABOVE 1010MB. THE
22 UTC HRRR INITIALIZES THE WESTERN EXTENT OF THE RAIN TO FAR
WEST...AND IT WANTS TO INCREASE INTENSITY OF THE PRECIPITATION
OVER THE FLOOD WATCH AREA IN THE NEXT HOUR OR SO. THE SIGNIFICANT
FORCING IS SUPPOSE TO BE THE ISENTROPIC LIFT. THIS LIFT SHOULD
BECOME STRONG WITH THE NEXT HOUR OR TWO. WILL CONTINUE TO MONITOR
AND IF THE HEAVY RAIN DOESN'T MATERIALIZE IN THE NEXT FEW HOURS
MAY HAVE TO CONSIDER DROPPING THE FLOOD WATCH.
...PREVIOUS DISCUSSION...
THE SURFACE COLD FRONT HAS FINALLY REACHED THE SOUTH CAROLINA
COAST BUT HAS YET TO SHOW UP IN THE WILMINGTON/ CAPE FEAR AREA
WHERE WINDS ARE STILL SOUTH WITH MID 60S DEWPOINTS. THE FRONT IS
CURRENTLY WEAKENING ALTHOUGH IT SHOULD SURVIVE AS A TRACKABLE
FEATURE THIS EVENING DESPITE THE WEAK WINDS AND MODIFYING
AIRMASSES ON EITHER SIDE OF THE BOUNDARY.
A STREAM OF DEEP MOISTURE AND RAINFALL EXTENDING FROM FLORIDA
CONTINUES TO MOVE NORTHWARD ACROSS THE AREA. WE'VE HAD A
WIDESPREAD 2-4 INCHES OF RAIN OVER THE PAST 24 HOURS...WITH THE
HEAVIEST TOTALS IN A STRIPE JUST WEST AND NORTH OF WILMINGTON.
AN IMPRESSIVE UPPER LEVEL DISTURBANCE CURRENTLY OVER THE MID
MISSISSIPPI VALLEY WILL WHIP EASTWARD TONIGHT...REACHING THE
CAROLINAS BY SUNRISE FRIDAY. SLOWLY VEERING MID-LEVEL WINDS IN
ADVANCE OF THIS DISTURBANCE _WOULD_ PUSH THE RAIN GRADUALLY OFF
THE COAST THIS EVENING...HOWEVER THERE ARE SOME NON-LINEAR
PROCESSES AT WORK WHICH WILL DELAY THE ENDING OF THE PRECIP. FOR
ONE...THE BAROCLINIC ZONE ALONG THE COAST SHOULD TIGHTEN WITH THE
APPROACH OF THE VORTICITY MAXIMUM ALOFT. THE RIGHT-ENTRANCE REGION
OF A 300 MB JET STREAK OVER NEW YORK STATE WILL HELP ENHANCE DEEP
LIFT OVER THE EASTERN CAROLINAS THIS EVENING AND WILL HELP SURFACE
LOW PRESSURE DEEPEN ALONG THE FRONT JUST OFF THE SC COAST.
ISENTROPIC LIFT THROUGH THE 300K-310K LAYER SHOULD INCREASE
SUBSTANTIALLY FROM 6 PM UNTIL MIDNIGHT WITH RAINFALL RATES LIKELY
BECOMING QUITE HEAVY ALONG THE COAST. ADDITIONAL RAINFALL LATE
THIS AFTERNOON AND TONIGHT SHOULD RANGE FROM LESS THAN HALF AN
INCH WEST OF INTERSTATE 95 TO 1.5 TO 2.5 INCHES FOR SOUTHPORT AND
WILMINGTON. THIS IS THE REASON FOR THE FLOOD WATCH.
AFTER 06Z/2 AM EST...DEEP ASCENT SHOULD SHIFT OFFSHORE AND TOWARD
THE OUTER BANKS. A DRY SLOT ARRIVING IN THE MID LEVELS SHOULD ALSO
HELP END THE SUBSTANTIAL PRECIP ALTHOUGH A FEW LIGHT SHOWERS COULD
PERSIST. COMPARED TO MODELS 12 HOURS AGO SURFACE AND IN-CLOUD
TEMPERATURES SHOULD BE WARMER LATE TONIGHT AND THE POTENTIAL FOR
SNOW FLURRIES APPEARS TO BE DIMINISHING. FORECAST LOWS RANGE FROM
THE UPPER 30S ACROSS THE PEE DEE REGION TO THE LOWER 40S ALONG THE
COAST.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...RAPIDLY DEEPENING OFFSHORE LOW WILL BE
MOVING SWIFTLY NORTHEAST AT THE BEGINNING OF THE PERIOD...PULLING
MOISTURE AWAY WITH IT BUT ALSO BRINGING IN A STRONG SURGE OF COLD
ADVECTION. MODEL CONSENSUS HAS JUST A SLIGHT CHANCE FOR LIGHT RAIN
IN THE CAPE FEAR REGION FRIDAY MORNING WITH HIGHS MAINLY IN THE
UPPER 40S AND RAPIDLY CLEARING SKIES. EXPECT MAINLY CLEAR SKIES
FRIDAY NIGHT AND LOWS A DEGREE OR SO EITHER SIDE OF 30.
THE APPROACH OF A VERY POTENT AND DEEP SHORT WAVE OVERNIGHT
SATURDAY WILL SPAWN CYCLOGENESIS OFF THE COAST IN THE EARLY
MORNING HOURS OF SUNDAY. MOISTURE WRAPPING AROUND THE BACK-SIDE OF
THE LOW WILL INCREASE CLOUD COVER OVERNIGHT SATURDAY...WITH RAIN
LIKELY ALONG THE COAST...POSSIBLY ENDING BY DAYBREAK ON SUNDAY.
MODEL SOUNDINGS SHOW FROZEN PRECIP UNLIKELY AT THIS
POINT...ANOTHER CASE OF COLD AIR CHASING MOISTURE.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...PRIMARY WEATHER CAPTION FOR THIS PERIOD
READS SEASONABLY COOL EARLY FEBRUARY AIR CHARACTERIZED BY NEAR TO
BELOW NORMAL VALUES COMPARED TO CLIMATOLOGY. ATMOSPHERIC DYNAMICS
OFFERS 2 PRECIPITATION CHANCES...SUNDAY MORNING ALONG AND NEAR THE
COAST AS AN ENERGETIC CLIPPER SHORT-WAVE SPURS OFFSHORE
CYCLOGENESIS. ECMWF OFFERS A STRONGER AMPLIFICATION OF THIS
FEATURE BUT FOR SENSIBLE WEATHER OUTCOMES IT IS SIMILAR TO THE GFS
IN TERMS OF A LOW-QPF SYSTEM RELIANT ON ATLC MOISTURE. MONDAY
NIGHT A REINFORCING COLD FRONT PASSAGE FOLLOWED BY AN UPPER COLD
POOL TUESDAY WILL BRING A CHANCE OF SHOWERS. AGREEMENT IS GOOD
AMONG GLOBAL SOLUTIONS THAT A BROAD AND COLD UPPER TROUGH WILL
TRANSLATE EAST ACROSS THE EASTERN SEABOARD EARLY TO MID-WEEK.
ENOUGH LOW AND MID-LEVEL MOISTURE LOOKS PRESENT TO INTERACT WITH
THE LAPSE RATES ALOFT TO WARRANT SHOWERS. TEMPERATURE PROFILES AT
THIS TIME SUGGEST THE PRECIPITATION WOULD BE OF LIQUID FORM.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...THE SLOW MOVING FRONTAL BOUNDARY THAT WAS MOVING
ACROSS EASTERN NC HAS FINALLY REACHED THE COAST AND WILL BE
PULLING OFF THE COAST DURING THE NEXT FEW HOURS. SURFACE LOW
PRESSURE ALONG THE SC COAST WILL BE LIFTING NEWD DURING THIS TIME
FRAME AS WELL. HRRR AND RAP40 SHOWED HEAVY RAIN ALONG THE COASTAL
TERMINALS FROM 00Z-04Z WITH DRYING MOVING ACROSS THE INLAND
TERMINALS. NOT SEEING THAT HEAVY PRECIP MATERIALIZING FOR SC
TERMINALS BUT WILL LEAVE THE CHANCE ACROSS KILM FOR THAT PERIOD
ALTHOUGH CONFIDENCE IS LOW. WILL FORECAST MVFR ACROSS KLBT/KFLO
AND KEEP IN IFR ACROSS KILM/KCRE/KMYR THROUGH 03Z-04Z THEN MVFR.
LOOK FOR TERMINALS TO BECOME VFR FIRST INLAND THEN COASTAL
TERMINALS AFTER 10Z-13Z INLAND AND AFTER 15Z-16Z COAST.
MAIN AVIATION ISSUE WILL TRANSITION FROM RAIN/CEILINGS/VSBY TO WIND
AS PRESSURE GRADIENT TIGHTENS WITH SURFACE LOW EXITING AREA AND HIGH
PRESSURE BUILDING IN. PRESSURE GRADIENT WILL PRODUCE STRONG N-NW WINDS
ACROSS THE TERMINALS OF 15-20KTS WITH SOME GUSTS OF 25-30KTS. WINDS
WILL START TO ABATE AFTER 06/00Z.
EXTENDED OUTLOOK...BECOMING VFR FRIDAY AND SATURDAY. RAIN POSSIBLE
SUNDAY WITH MVFR. VFR MONDAY INTO TUESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 630 PM THURSDAY...A SURFACE LOW IS SOUTH OF 41004 AND THIS
LOW WILL MOVE UP ALONG THE COLD FRONT WHICH IS OVER THE SOUTH
CAROLINA WATERS AND INTERSECTS THE SOUTHEAST NORTH CAROLINA COAST
IN BRUNSWICK COUNTY. AS THE LOW MOVES NORTHEAST ALONG THE FRONT IT WILL
BE PULLED OUT OFF THE NEAR SHORE WATERS AND A STRONG NORTHWEST
WIND WILL DEVELOP OVER ALL THE WATERS BRINGING SMALL CRAFT
CONDITIONS THROUGH FRIDAY EVENING.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...PERIOD STARTS OUT WITH VERY STRONG WINDS
AND DANGEROUSLY HIGH SEAS IN THE WAKE OF A RAPIDLY DEEPENING LOW
PRESSURE SYSTEM. EXPECT A STRONGLY-WORDED SMALL CRAFT ADVISORY
WILL BE IN PLACE FRIDAY MORNING FOR WINDS OF 20 TO 30 KTS AND 5 TO
8 FT SEAS. HOWEVER...CONDITIONS WILL RAPIDLY IMPROVE DURING THE
DAY ON FRIDAY AS HIGH PRESSURE NOW CENTERED OVER TEXAS MOVES
RAPIDLY EAST OVER EASTERN CONUS. ANOTHER RAPIDLY DEEPENING LOW
WILL MOVE EAST OF THE WATERS SUNDAY MORNING...ALLOWING CONDITIONS
TO ONCE AGAIN DETERIORATE AND LIKELY NECESSITATING THE ISSUANCE OF
A SMALL CRAFT ADVISORY.
LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...CHALLENGING MARINE CONDITIONS START THE
EXTENDED PERIOD AS STRONG OFFSHORE N-NW WINDS GREET SUNDAY DUE TO
SURFACE LOW PRESSURE DEEPENING OFFSHORE. 25 KT WINDS AND ELEVATED
SEAS OFFSHORE WILL LIKELY RESULT IN A SMALL CRAFT ADVISORY ON
SUNDAY. IMPROVEMENT WILL FOLLOW SUNDAY NIGHT INTO MONDAY AS THE
LOW PULLS NE AWAY FROM THE WATERS. THE IMPROVEMENT WILL BE SHORT-
LIVED AS A STRONG COLD FRONT CROSSES THE WATERS MONDAY NIGHT INTO
TUESDAY. THE ADVERTISED PRESSURE GRADIENT SUPPORTS 20-25 KT SW-W
WINDS BY TUESDAY AND HIGHER GUSTS OUTER PORTION. THUS IT APPEARS
ANOTHER ADVISORY MAY BE NEEDED LATE MONDAY AND TUESDAY...AFTER AN
ADVISORY SUNDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 2 AM EST FRIDAY FOR SCZ053>056.
NC...FLOOD WATCH UNTIL 2 AM EST FRIDAY FOR NCZ096-099-105>110.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 6 PM EST FRIDAY FOR AMZ250-
252-254-256.
&&
NEAR TERM...HAWKINS
SHORT TERM...REK
LONG TERM...MJC
AVIATION...MACHazardous weather outlook, Feb 4, 3:16 PM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EST THU FEB 4 2016
NCZ096-099-105>110-SCZ053>056-051100-
BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
316 PM EST THU FEB 4 2016
...FLOOD WATCH IN EFFECT UNTIL 2 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-SCZ017-023-024-032-033-039-051100-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
316 PM EST THU FEB 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-051100-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
316 PM EST THU FEB 4 2016
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED SUNDAY. ADDITIONAL
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE MONDAY NIGHT INTO
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
9
Flood, Pender
- When
- February 4, 8:17 PM EST to 10:00 PM EST
- Where
- Pender County, 1.37 mi SSW of Highsmith to 1.24 mi SSW of Highsmith
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.461, -77.987
Flooding was reported on Scott Rd. Road was temporarily closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 4 to 8, 20161 death · 1 event
- Cold in Wisconsin, February 4, 20161 death · 1 event
- Avalanche in Wyoming, February 4, 20161 injured · 1 event
- Winter Weather in Idaho, February 4, 2016$12,000 · 1 event
- Winter Storm and High Wind in Alaska, February 4 to 5, 201661 kt wind · 4 events
- Flooding in West Virginia, February 4 to 5, 20163 events
- Flash Flooding in Georgia, February 4, 20163 events
- Flash Flood and Flood in South Carolina, February 4, 20162 events
- Flood in Georgia, February 4, 20161 event
- High Wind in Wyoming, February 4, 201656 kt wind · 1 event
- Flood in Florida, February 4, 20161 event
- Dense Fog in Utah, February 4, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621529.